Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Dodge City, KS

May 29, 2003Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2003, 6:19 PM CDT for Trego County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 6:19 PM CDT (23:19 UTC)
Expired
May 29, 2003, 7:00 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
966 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292319
SVRDDC
KSC195-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF VODA...MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  VODA AT 625 PM CDT
  WAKEENEY AT 635 PM CDT
  OGALLAH AT 645 PM CDT
  TREGO CENTER AT 650 PM CDT
  CEDAR BLUFF AT 700 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,



LAT...LON 3912 10015 3870 10014 3870 9962 3912 9966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:15 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 29, 3:15 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU MAY 29 2003

DAYS 1-2...

SHORTWAVE TROUGH OVER WESTERN CANADA THIS MORNING WILL DIVE
SOUTHEAST INTO THE PERSISTENT EASTERN LONGWAVE TROUGH, BRINGING A
PACIFIC COLD FRONT THROUGH WESTERN KANSAS FRIDAY. LOWS TONIGHT WILL
BE TRICKY DEPENDING ON WHETHER THE DRYLINE BACKS UP TO THE WEST. IF
THE DRYLINE STAYS EAST OF DDC THEN WE COULD SEE DECENT RADIATIONAL
COOLING IF THE WINDS CAN DROP OFF TO AROUND 8 KTS. WILL KEEP GOING
FCST SINCE CONFIDENCE IS NOT HIGH ENOUGH TO MAKE CHANGES. A CANADIAN
COLD FRONT WILL LAG BEHIND BY 12 HOURS, LEADING TO ANOTHER HOT DAY
FRIDAY DESPITE THE NORTHEAST WINDS. WE WILL LOSE THE DOWNSLOPE
COMPONENT AND THIS WILL KNOCK ABOUT 5 DEGREES OFF MAXES, OR ABOUT 3
DEGREES ABOVE THE GOING FCST. COOLER AIR WILL FILTER IN BEHIND THE
CANADIAN FRONT FRIDAY NIGHT SO WE LOWERED MINS 3-5 DEGREES SINCE
DEWPOINTS WILL BE IN THE UPPER 40S WITH CLEAR SKIES. GOING HIGHS FOR
SATURDAY LOOK GOOD AND WERE NOT CHANGED.

THUNDERSTORMS MAY DEVELOP THIS EVENING ON THE FRONT RANGE, BUT THE
ACTIVITY SHOULD WEAKEN AS IT MOVES INTO VERY STABLE AIR. POST
FRONTAL UPSLOPE FLOW MAY RESULT IN STORMS IN CENTRAL AND EASTERN
COLORADO FRIDAY AFTERNOON, BUT THIS ACTIVITY SHOULD ALSO WEAKEN AS
IT MOVES EAST INTO EXTREMELY STABLE AIR FRIDAY NIGHT. KEPT SMALL
CHANCES FOR SHOWERS PER GOING FCST IN CASE STORMS MANAGE TO SURVIVE.

DAYS 3-7...

THE MODELS CONTINUE TO KEEP NORTHWEST FLOW OVER THE PLAINS AS THE
UPPER LEVEL PATTERN SLOWLY SHIFTS WESTWARD, MOVING THE RIDGE AXIS
FROM ITS CURRENT POSITION OVER THE ROCKIES TO THE WEST COAST BY THE
END OF THE PERIOD.  SEVERAL SHORTWAVES WILL ROTATE THROUGH THE
NORTHWESTERLY FLOW AND AFFECT THE SENSIBLE WEATHER HERE IN THE
PLAINS, BUT MODELS DIFFER QUITE A BIT ON THE TIMING AND PLACEMENT OF
SUCH WAVES.  PREDICTING THESE DISTURBANCES OUT IN THE EXTENDED OFTEN
AMOUNTS TO LITTLE MORE THAN NOISE ANYWAY.  THE GFS AND ECMWF AGREE
ON BRINGING THE CUTOFF LOW CURRENTLY ROTATING OFF THE CA COAST UP
AND OVER THE RIDGE, WEAKENING IT BY THE TIME IT PASSES THROUGH THE
PLAINS ON SUNDAY.  THE GFS DOES NOT HAVE AS GOOD UPSLOPE FLOW AS
YESTERDAYS RUNS, BUT THERE WILL BE AT LEAST SOME, AND WITH THE
SHORTWAVE COMING THROUGH WILL LEAVE THE POPS FOR SUNDAY AND COOLER
HIGHS ALONE FOR NOW.  MONDAY LOOKS A BIT MORE MUDDLED, BUT WITH THE
SFC LOW MOVING SLOWLY SOUTHEAST AND UPSLOPE FLOW ENDING WILL KEEP US
DRY AFTER 12Z.  MODELS BRING A STRONGER SHORTWAVE TROUGH THROUGH THE
NORTHERN PLAINS ON TUESDAY, WITH REINFORCING WAVES ON WEDNESDAY AND
THURSDAY AS HEIGHTS FALL OVER THE CENTRAL U.S.  WILL KEEP SMALL
CHANCES OF POPS THROUGH MID WEEK AS THESE SHORTWAVES DIG AND UPSLOPE
SFC FLOW OCCURS, ALTHOUGH SPECIFICS OF WHERE AND WHEN THE PRECIP
WILL HAPPEN WONT BE CLEAR UNTIL LATER.

FINCH/RITTERLING

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 93 57 77 / 00 00 20 00
GCK 65 93 56 77 / 00 00 30 00
EHA 68 95 57 77 / 00 00 30 00
LBL 67 95 57 78 / 00 00 20 00
HYS 65 91 55 75 / 00 00 10 00
P28 69 95 59 79 / 00 00 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, May 29, 5:00 AM CDT, 13 hours 19 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY
ACROSS MUCH OF SOUTHWEST KANSAS. PERIODS OF MODERATE TO HEAVY RAIN
AND SMALL HAIL WILL BE THE MAIN HAZARD WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.